Are my Nursing Diagnosis correct for type 1Diabetes Mellitus and Diabetes Ketacidosis

  1. 0
    Case study Type 1 Diabetes Mellitius

    14-year-old male is brought to the Emergency Department via ambulance with a report of the patient being found unresponsive. The report given by the Emergency Medical Technician (EMT) is that his mother came home and found him lying on the sofa unresponsive. He is noted to be a diabetic and gives himself his own medication. His mother told the EMT she was unsure when her son last took his medication
    Blood pressure: 101/72mm Hg; heart rate: 123 beats per minute; respirations: 32 breaths per minute; oral temperature: 34.8oC; pulse oximetry: 100% on room air. His weight was approximately 65 kg. He responds to simple questions with moans, but is, in general, responsive only to very loud or painful stimuli. His oropharynx, demonstrates very dry mucous membranes. His respiratory pattern is that of rapid and deep breathing (Kussmaul breathing)
    An intravenous infusion of normal saline was established and hydration was initiated at a rate of 200 cc/hr. A serum glucose determination (glucometer) was too high to read. A sample of the blood was sent to the lab for a definitive determination of the serum glucose level. He was given a bolus of 10 units of regular insulin IV while waiting for the lab results. The results came back shortly thereafter, and showed an arterial blood gas
    pH of 6.92, CO
    2 of 9 and a bicarb of 2. The WBC count was 62.6 thousand (62,600), hemoglobin of 14.4 mg/dL, and hematocrit of 43.5%. His chemistry panel demonstrated a serum sodium of 127, potassium 5.2, chloride of 87, CO2 of less than 5, BUN of 32, creatinine 1.5, and a blood sugar of 88mmol/L. The serum ketones were positive at a dilution of 1:32. He was started on an infusion of regular insulin at 10 units per hour. Blood and urine cultures were sent to the
    lab. Antibiotics were administrated. His airway remained stable. His respiratory rate decreased. His vital signs stabilized. With hydration and insulin therapy as outlined above the patient showed an increased level of consciousness, was able to converse with his mother, and stated he was feeling "a little better". He was now able to tell us that he had not been taking his insulin "for a few days" and had been experiencing a mild cough.
    He is admitted to the pediatric intensive care unit for further management. His intravenous fluids were adjusted to 160 cc/hr and the insulin infusion was decreased to 5 units/hr.
    My Nursing Diagonsis for Patient in priority order

    1) Fluid : Volume Deficit related to osmotic diuresis from hyperglycemia, polyuria, and decreased fluid intake manifested by increased urinary output, sudden weight loss, mucous membranes, hypotension and tachycardia

    2) Imbalanced Nutrition: Less than Body Requirements related to insufficiency of insulin and decreased oral input manifested by increased ketones, recent weight loss and a imbalance between glucose and insulin levels

    3) Risk for infection related to increase levels of glucose, decrease leukocyte functions and changes in circulation

    4) Fatigue related to decreased metabolic energy production and insufficient insulin manifested by overwhelming lack of energy,decreased performance and the inability to maintain usual routines.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 1,461 Visits
    Find Similar Topics
  4. 3 Comments so far...

  5. 0
    We were always to taught that a nursing diagnosis had to be written as follows:
    Fluid volume deficit related to osmotic diuresis as evidenced by tachycardia, increased respirations....you get the picture.
    we just alway had to have
    nursing diagnosis r/t aeb
  6. 1
    The diagnoses you have so far are fine. However, take a look at his electrolytes. Which ones are abnormal? What do those electrolyte levels (and DKA in general) but the patient at risk for?

    Here's a hint: Why does a patient in DKA have a decreased level of consciousness?

    And anther hint/side note your your education: You don't ever want to bolus a patient in DKA with insulin. Dosing so can cause the blood sugar to drop quickly. Why would this be a problem (think about fluid shifts)?
    Esme12 likes this.
  7. 0
    What semester are you? What care plan book do you use? Care plans are all about the patient assessment. What your patient needs.....what does you patient need when you look at your assessment. What else is important.....
    14-year-old male is brought to the Emergency Department via ambulance with a report of the patient being found unresponsive. The report given by the Emergency Medical Technician (EMT) is that his mother came home and found him lying on the sofa unresponsive. He is noted to be a diabetic and gives himself his own medication. His mother told the EMT she was unsure when her son last took his medication
    Blood pressure: 101/72mm Hg; heart rate: 123 beats per minute; respirations: 32 breaths per minute; oral temperature: 34.8oC; pulse oximetry: 100% on room air. His weight was approximately 65 kg. He responds to simple questions with moans, but is, in general, responsive only to very loud or painful stimuli. His oropharynx, demonstrates very dry mucous membranes. His respiratory pattern is that of rapid and deep breathing (Kussmaul breathing)

    An intravenous infusion of normal saline was established and hydration was initiated at a rate of 200 cc/hr. A serum glucose determination (glucometer) was too high to read. A sample of the blood was sent to the lab for a definitive determination of the serum glucose level. He was given a bolus of 10 units of regular insulin IV while waiting for the lab results.

    The results came back shortly thereafter, and showed an arterial blood gas
    pH of 6.92, CO2 of 9 and a bicarb of 2. The WBC count was 62.6 thousand (62,600), hemoglobin of 14.4 mg/dL, and hematocrit of 43.5%. His chemistry panel demonstrated a serum sodium of 127, potassium 5.2, chloride of 87, CO2 of less than 5, BUN of 32, creatinine 1.5, and a blood sugar of 88mmol/L. (
    moderator note: To convert mmol/L of glucose to mg/dL, multiply by 18.)

    The serum ketones were positive at a dilution of 1:32. He was started on an infusion of regular insulin at 10 units per hour. Blood and urine cultures were sent to the
    lab. Antibiotics were administrated. His airway remained stable. His respiratory rate decreased. His vital signs stabilized. With hydration and insulin therapy as outlined above the patient showed an increased level of consciousness, was able to converse with his mother, and stated he was feeling "a little better". He was now able to tell us that he had not been taking his insulin "for a few days" and had been experiencing a mild cough.

    He is admitted to the pediatric intensive care unit for further management. His intravenous fluids were adjusted to 160 cc/hr and the insulin infusion was decreased to 5 units/hr.
    What else does this patient need Ashley has give you some good hints....


Top